Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 18, 2020, 3:35 PM CDT for Fort Bend County, Harris County, Waller County, Texas. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2020, 3:35 PM CDT (20:35 UTC)
- Expired
- Apr 18, 2020, 4:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fort Bend County, TX, Harris County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:37 PM CDT | HAIL 1.5 | 3 E Katy, TX | |
| Apr 18, 3:38 PM CDT | HAIL 0.75 | Katy, TX | GRAPE-SIZED HAIL REPORTED NEAR ASH LN AND HWY 90 IN KATY. |
| Apr 18, 3:40 PM CDT | HAIL 1 | Katy, TX | QUARTER SIZE HAIL IMAGE FROM SOCIAL MEDIA NEAR LEGACY STADIUM. |
| Apr 18, 3:40 PM CDT | HAIL 1.75 | Katy, TX | PENNY TO GOLFBALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
272
WUUS54 KHGX 182035
SVRHGX
TXC157-201-473-182100-
/O.NEW.KHGX.SV.W.0021.200418T2035Z-200418T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
335 PM CDT Sat Apr 18 2020
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northern Fort Bend County in southeastern Texas...
Southeastern Waller County in southeastern Texas...
West central Harris County in southeastern Texas...
* Until 400 PM CDT.
* At 335 PM CDT, a severe thunderstorm was located over Katy, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Katy and southwestern Addicks Park Ten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2974 9583 2980 9589 2991 9574 2979 9564
TIME...MOT...LOC 2035Z 235DEG 16KT 2980 9582
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:02 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 18, 1:02 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 102 PM CDT Sat Apr 18 2020 .AVIATION (18Z)... The afternoon inland advancement of a warm front will increase shower and storm chances across more inland terminals. MVFR decks will lower to early evening IFR with the northern passage of the front. The moistened and (possibly) rain cooled air mass behind the front will be conducive to the formation of IFR to VLIFR ceilings and periods of drizzle early Sunday morning. A northern Texas shortwave trough passage will once again increase the probability of widespread shower and thunderstorm activity during the day tomorrow. 31 && .PREV DISCUSSION... /ISSUED 1118 AM CDT Sat Apr 18 2020/ UPDATE... Just a quick update this morning to communicate that increasing rain chances are still in today's forecast. The cold front just off the coast is expected to turn around and come onshore as a warm front later today. As it moves inland this afternoon, shower and thunderstorm chances will increase in coverage. There is a marginal chance that one of these thunderstorms will become strong to severe along or ahead of the warm frontal boundary. Overcast with a veering easterly wind to east southeast. Temperatures will warm into the lower 70s north of the warm front...middle 70s south of the front. 31 PREV DISCUSSION... /ISSUED 540 AM CDT Sat Apr 18 2020/ AVIATION... IFR ceilings will persist this morning in the wake of a cold front. Ceilings will begin to mix out as a weak short wave moves into the area from the west. Generally MVFR ceilings are expected this afternoon with scattered showers and thunderstorms developing associated with the short wave. The cold front will stall over the Gulf and return north as a warm front late in the day. Ceilings will once again lower to IFR and possibly LIFR as the warm front moves across the region tonight. Patchy fog and drizzle will also accompany the warm front. 43 && PREV DISCUSSION... /ISSUED 402 AM CDT Sat Apr 18 2020/ SHORT TERM [Tonight Through Monday]... A cold front is sluggishly moving off the Texas coast and will continue to trudge it's way into the coastal waters prior to sunrise. Cooler air is filtering into the area behind the front. Temperatures at 3 AM were still 72 degrees at KGLS but had cooled to 57 degrees at KCLL. The front is expected to become stationary this morning over the waters and then begin to return north as a warm front late this afternoon. As the front begins its slow return north, a weak short wave will approach the region from the southwest. Weak lift from the front and the disturbance will produce scattered showers and thunderstorms this afternoon. Weak capping is noted near 850 mb so any convection will be elevated. SPC has the area outlooked in Marginal Risk today. The primary severe weather hazard will likely be marginally large hail. WPC has most of SE TX outlooked in a Marginal Risk for excessive rainfall today. Modest PW values and the lack of storm organization should preclude the threat for heavy rain today. Some very light rain or patchy drizzle will be possible overnight as the warm front pushes through the region. Low temperatures tonight will be nearly steady or even warm a bit. Another weak short wave will cross the southern plains on Sunday. Jet dynamics look a bit better on Sunday with the ECMWF showing better dynamics than the GFS or NAM. Looks like the best dynamics favor the N-NE zones across SE TX with stronger capping over the southern zones. Fcst soundings for KCLL show CAPE near 3000, PW values near 1.95 inches and a K index around 40. The primary severe weather hazards look to be damaging winds and large hail. SPC has placed the eastern 2/3rds of SE TX in Slight Risk for Sunday. WPC also has outlooked the northern half of the area in a Marginal Risk for excessive rain. The system will move through quickly so not convinced excessive rain will develop. The system will come through in the morning and early afternoon with rapid clearing from the west. With a weak Pacific front fizzling out as it crosses the area, sfc winds will become west so will need to keep an eye on temperatures. Fcst soundings support mid to upper 80's on Sunday aftn, considerably higher than guidance. 43 LONG TERM [Monday Night Through Saturday]... Surface high pressure will be building and sliding eastward Monday and Tuesday of next week providing mostly sunny skies, highs in the mid 80s, and lows in the mid to upper 60s. Overall rather pleasant, but this changes as we head into Wednesday. While we are enjoying the tranquil weather, an upper level low will be swinging into California that will be bringing us unsettled weather midweek. There remains fairly large disagreements on the timing and development of this upper level low between models, and from run-to- run, so exact details are still unknown. The GFS keeps the upper- level disturbance as a closed low and doesn't have it dig as far south as the EC. The GFS solution brings precipitation in for our region Wednesday during the day as the associated cold front moves through the area, but the bulk of the precipitation remains north. The 12z EC run yesterday had it becoming an open wave while digging it further south. This brings the precipitation our way, but the 00z run tended a bit towards the GFS solution having it remain a closed low. The EC does bring the low further south than the GFS meaning a wetter solution for Texas. The timing of the EC is slightly slower with the cold front not pushing through our region until Wednesday evening/night. The Canadian as of right now is the outlier with regards to both evolution and timing. It has the disturbance becoming an open wave and is much slower, not bringing the system through until Thursday. As of right now, just know that showers and thunderstorms will be possible Wednesday into Thursday next. And while a cold front will move through the region with the midweek system, the air behind it will be Pacific in nature resulting in not much of a cool down. High temperatures will remain in the mid 80s through the week next week, then approaching 90 towards the end of the workweek as high pressure builds in. Fowler MARINE... A cold front will cross the coastal waters early this morning with a N-NE wind developing. Speeds will briefly increase but are expected to remain below SCEC criteria. The front will stall and begin to return as a warm front. Winds will veer to the E-SE as the warm front moves inland with onshore winds prevailing on Sunday. A SW wind will develop Sunday night ahead of a very weak cold front. A light NE wind is expected on Monday but winds will quickly turn around to the SE Monday night and remain onshore through Wednesday night. A SCEC may be required Wed/Wed Night in advance of another cold front on Thursday. 43 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 64 85 57 81 60 / 50 70 0 0 0 Houston (IAH) 69 84 61 84 62 / 50 70 0 0 0 Galveston (GLS) 72 82 67 78 69 / 30 40 0 0 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Aviation...31
In the hours before
Special weather statement, Apr 18, 2:50 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 250 PM CDT Sat Apr 18 2020 TXZ197-211-212-182015- Washington TX-Waller TX-Austin TX- 250 PM CDT Sat Apr 18 2020 ...SPECIAL WEATHER STATEMENT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over Bellville, moving northeast at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hempstead, Prairie View, Bellville, Pine Island and Monaville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2983 9626 2997 9642 3021 9614 3000 9591 TIME...MOT...LOC 1949Z 229DEG 32KT 2995 9629
Special weather statement, Apr 18, 3:22 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 322 PM CDT Sat Apr 18 2020 TXZ198-199-212-213-182100- Waller TX-Grimes TX-Inland Harris TX-Montgomery TX- 322 PM CDT Sat Apr 18 2020 ...SPECIAL WEATHER STATEMENT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near Hempstead, moving northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hempstead, Prairie View, Magnolia, Pine Island and Todd Mission. LAT...LON 3005 9604 3015 9615 3039 9592 3019 9574 TIME...MOT...LOC 2022Z 231DEG 36KT 3014 9603
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:18 PM CDT | Special Marine Warning | HGX | 42 min | |
| Apr 17, 8:00 PM CDT | Special Marine Warning | HGX | 60 min | |
| Apr 17, 9:02 PM CDT | Special Marine Warning | HGX | 28 min | |
| Apr 17, 11:20 PM CDT | Special Marine Warning | HGX | 40 min | |
| Apr 18, 2:50 PM CDT | Special Weather Statement | HGX | Austin, Waller | 25 min |
| Apr 18, 3:22 PM CDT | Special Weather Statement | HGX | Waller | 38 min |
| Apr 18, 3:40 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 35 min |
| Apr 18, 3:42 PM CDT | Special Weather Statement | HGX | Chambers | 48 min |
| Apr 18, 3:54 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 36 min |
| Apr 18, 4:06 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Walker | 39 min |
| Apr 18, 4:35 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 55 min |
| Apr 18, 4:43 PM CDT | Special Weather Statement | HGX | Washington | 47 min |
| Apr 18, 4:47 PM CDT | Special Weather Statement | HGX | Harris | 43 min |
| Apr 18, 5:03 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 57 min |
| Apr 18, 5:18 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 30 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 33 min |
| Apr 18, 5:32 PM CDT | Special Weather Statement | HGX | Montgomery | 28 min |
| Apr 18, 5:50 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 40 min |
| Apr 18, 5:59 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, San Jacinto | 46 min |
| Apr 18, 6:31 PM CDT | Special Weather Statement | HGX | Liberty | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.